Arizona, 2004

Heavy Snow in Arizona, March 4 to 5, 2004

March 4 to 5, 2004 · NWS TWC · 1 event in 1 county or zone

An upper level low initially centered off the coast of Oregon took a southward track down the coast and eventually dug into Northern Mexico. Once the system finally kicked through Northern Sonora and Chihuahua, areas north of Tucson began to see significant precipitation.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level low initially centered off the coast of Oregon took a southward track down the coast and eventually dug into Northern Mexico. Once the system finally kicked through Northern Sonora and Chihuahua, areas north of Tucson began to see significant precipitation. The western and central deserts saw the precipitation the earliest; while the low was still digging southward. When all was said and done southeast Arizona did receive significant precipitation. The valleys ranged from 0.25 to over an inch of rain. While the high elevations received 7 to 23 inches storm total snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 4, 2:30 AM MST, 30 minutes earlier.

Area forecast discussion, Mar 4, 2:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 AM MST THU MAR 4 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WINTER STORM SYSTEM WILL CONTINUE TO BRING PERIODS OF
VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA BEFORE EXITING TO THE EAST
FRIDAY. A STRONG RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE
REGION INTO NEXT WEEK. THIS WILL PROVIDE SOUTHEAST ARIZONA WITH DRY
CONDITIONS AND MUCH WARMER WEATHER.

&&

.DISCUSSION...LOW KICKING EAST THROUGH NORTHERN SONORA SOUTH OF THE
BORDER THIS MORNING. LARGE AREA OF ENHANCED SHOWERS THROUGH MUCH OF
SOUTHEAST ARIZONA DELIVERING .25 TO .75 OF AN INCH OF RAIN TO
VALLEYS. SNOW LEVELS LOOK LIKE THEIR AROUND 5K FT RIGHT
NOW...LOWERING TO 4.5K FT NORTH TO 4K FT SOUTH OVER THE NEXT 6 HOURS
CLOSER TO THE TRACK OF THE LOW. ADVISORIES WERE RESTORED AND
EXTENDED BEFORE MIDNIGHT...WITH 2 TO 6 INCHES EXPECTED ABOVE 4500
FEET AND 4 TO 8 INCHES ABOVE 7000 FEET. COULD SEE A FEW SPOTS WITH
LOCALLY HIGHER AMOUNTS...BUT OVERALL THAT SHOULD COVER IT OKAY.

SECOND WEAKER IMPULSE REINFORCES THE MEAN TROUGH POSITION THROUGH
ARIZONA TODAY...SHOULD KEEP THINGS QUITE UNSETTLED WITH ALL THE
MOISTURE IN PLACE. CLEARING FROM THE WEST OVERNIGHT.

NOT THE GREATEST GEOMETRY WITH A VERY BROAD BASED RIDGE EDGING IN
THIS WEEKEND...BUT NET INCREASE IN HEIGHT AND THICKNESS VALUES WILL
BE CONSIDERABLE. DRY WITH A STRONG WARMING TREND IN THE PATTERN
CHANGE INTO NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY ABOVE 5000 FEET
THRU 9AM ZONES 019-029-030-033. SNOW ADVISORY ABOVE 4500 FEET THRU
9AM ZONES 34/35.

&&

MEYER
Hazardous weather outlook, Mar 3, 3:43 PM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST WED MAR 3 2004

AZZ034-035-041400-
COCHISE COUNTY-SANTA CRUZ COUNTY-
343 PM MST WED MAR 3 2004

...SNOW ADVISORY ABOVE 4500 FEET THROUGH 5 AM MST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF COCHISE AND
SANTA CRUZ COUNTIES.

.DAY ONE...TONIGHT

PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW CAN BE EXPECTED THIS EVENING
AND OVERNIGHT. THE SNOW LEVEL WILL REMAIN NEAR 6000 FEET THROUGH
ABOUT MIDNIGHT...THEN GRADUALLY LOWER TO NEAR 4500 FEET. SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE BELOW 5500 FEET WITH AN
ADDITIONAL 4 TO 7 INCHES ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-041400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
343 PM MST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TOHONO OODHAM
NATION AND SOUTHEAST PINAL COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-033-041400-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
343 PM MST WED MAR 3 2004

...SNOW ADVISORY ABOVE 6000 FEET THROUGH MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY AND
GRAHAM COUNTY.

.DAY ONE...TONIGHT

PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW CAN BE EXPECTED THIS EVENING
AND OVERNIGHT. THE HEAVIEST PRECIPITATION SHOULD FALL THIS
EVENING BEFORE MIDNIGHT. SNOW LEVELS WILL BE ABOVE 6000 FEET BEFORE
LOWERING TO NEAR 5000 FEET AFTER MIDNIGHT. ADDITIONAL SNOW
ACCUMULATIONS OF 3 TO 6 INCHES ABOVE 6000 FEET CAN BE ANTICIPATED
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-041400-
NORTHERN GREENLEE COUNTY-
343 PM MST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY

.DAY ONE...TONIGHT

PERIODS OF SHOWERS CAN BE EXPECTED TONIGHT. SNOW LEVEL WILL
INITIALLY BE NEAR 6000 FEET THEN LOWER OVERNIGHT. ADDITIONAL SNOW
ACCUMULATIONS OF 2 TO 3 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS COULD GENERATE AN ADDITIONAL 2 TO 4 INCHES OF SNOW
THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Gila River Valley

When
March 4, 3:00 AM MST to March 5, 9:00 AM MST
Where
Upper Gila River Valley forecast zone
Reported by
DEPT OF HIGHWAYS

Mt. Graham reported 26 inches of snowfall for this event.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389671.